Missouri, 2022

Drought in Missouri, December 1 to 20, 2022

December 1 to 20, 2022 · NWS EAX · 3 events in 3 counties and zones

D2 Drought continued across portions of western MO in the KC metro through much of December before finally coming to an end on Dec 20th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

D2 Drought continued across portions of western MO in the KC metro through much of December before finally coming to an end on Dec 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Nov 30, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1141 PM CST Wed Nov 30 2022

.Discussion...
Issued at 251 PM CST WED NOV 30 2022

Key Messages:

- Windy with elevated fire weather conditions Thursday.
- Even windier Friday with potential for 40-50 mph winds and well
  above normal temperatures.

Water vapor imagery shows the middle of the country in between upper
shortwave troughs with upper ridging building over the region. As
the trough to our east loses influence on the area and lower and mid-
level flow returns to the south, a strong low-level jet develops
tonight. This southerly flow will continue through Friday, aided by
a strengthening and approaching trough to our west, currently moving
into the Pacific Northwest. The southerly flow and upper ridging
will help temperatures warm back to near normal levels tomorrow.
With moisture really scoured out behind the recent cold front,
dewpoints are in the teens and single digits down to Red River.
Moisture return will be slower and as a result, we'll likely see
afternoon humidity values fall into the 30-40 percent range. This
will occur with wind gusts in the 30 to possibly 40 mph range. With
the min humidity and wind gust overlapping, elevated fire weather
conditions are expected. At this time, we'll likely be above our
humidity threshold for a Red Flag warning. But with cured fuels and
strong and gusty winds, elevated fire danger will exist.

For Friday, the western upper trough will push into the Central to
Northern Plains by the afternoon hours. A strong upper-level jet
will be moving over the Central Plains and all of this will help
strengthen the pressure gradient across Kansas and Missouri. Very
strong southwesterly low-level flow associated with advancing
shortwave trough will overspread the region. This will help warm
temperatures into the 60s and lead to very strong and gusty surface
winds. We may be pushing wind advisory levels with wind gusts of 40
to possibly 50 mph from the southwest. Fortunately, this pattern
will also increase low-level moisture enough, with humidity values
in the 50-60 percent range, to mitigate higher fire weather danger.
Still, with cured fuels and winds that strong, outdoor burning
should be done on a more favorable weather day.

Regarding temperatures on Friday, have forecast highs in the middle
60s for the KC area. There may be some compressional warming ahead
of the front with models showing 1000-850mb thickness values
supporting highs in the upper 60s to even the lower 70s. The
record for the day is is 71, which may be in striking distance if
this trend continues.

A strong cold front will move through the region Friday evening. The
pressure gradient along and immediately behind the front looks
stronger than the gradient during the day. Additionally, even as
temperatures cool behind the front, there will remain good low-level
mixing. Given the strong pressure gradient and mixing behind the
front, strong and gusty northwesterly winds seem likely Friday
night before diminishing Saturday as high pressure builds into the
area.

Quasi-zonal flow persists through the remainder of the forecast with
temperatures that are close to normal through the middle of next
week. There are some small chances for precipitation next week but
there is no notable storm system to key on at this point to
really increase confidence in any one period of time over another.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1133 PM CST WED NOV 30 2022

VFR conditions will prevail through the period. Surface high over
the area will result in calm to light and variable through 12Z.
Southerly winds will then increase as high shifts to the east with
sustained winds of 15 to 20 kts and gusts up to 32 kts. Strong
winds will decrease slightly near sunset as the lower levels try
to decouple, but there is a good chance that given the strong 850
mb jet wind gusts of 20 to 25 kts will be common after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...PietrychaP
Hazardous weather outlook, Nov 30, 3:37 AM CST, 20 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
337 AM CST Wed Nov 30 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
337 AM CST Wed Nov 30 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Windy conditions are expected to return to the region Thursday and
Friday. South winds may gust to near 40 mph each day. With lower
relative humidity in addition to the strong gusty winds, elevated
fire danger conditions are expected Thursday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Clay

When
December 1, 12:00 AM CST to December 20, 8:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

D2 Drought continued in Clay County, MO before finally ending with the December 20th US Drought Monitor Outlook.

Drought, Platte

When
December 1, 12:00 AM CST to December 20, 8:00 AM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

D2 Drought continued in Platte County, MO before finally ending with the December 20th US Drought Monitor Outlook.

Drought, Jackson

When
December 1, 12:00 AM CST to December 20, 8:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

D2 Drought continued in Jackson County, MO before finally ending with the December 20th US Drought Monitor Outlook.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071722, 1071723, 1071724.